Alert archive / Tennessee / Wind Advisories in 2011

Wind Advisory 17, NWS Morristown, TN

October 18, 201110 counties in Tennessee; Russell County, Washington County, City of Bristol, Virginia

NWS Morristown, TN issued this wind advisory at Oct 18, 2011, 3:51 AM EDT for 10 counties in Tennessee; Russell County, Washington County, City of Bristol, Virginia. It took effect at Oct 18, 2011, 8:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 18, 2011, 3:51 AM EDT (07:51 UTC)
In effect from
Oct 18, 2011, 8:00 PM EDT
Expired
Oct 18, 2011, 4:30 PM EDT
In force
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, McMinn County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN, Washington County, TN, City of Bristol, VA, Russell County, VA, Washington County, VA

The radar

The Knoxville radar (KMRX), 47 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.9 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2011-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2011-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2315 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

076 
WWUS74 KMRX 180751
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
351 AM EDT TUE OCT 18 2011

...WINDY CONDITIONS EXPECTED TONIGHT AROUND THE MOUNTAINS AND
THEIR ADJACENT FOOTHILLS...

.A STRENGTHENING LOW PRESSURE SYSTEM WILL MOVE EASTWARD ACROSS THE
TENNESSEE RIVER VALLEY TODAY...WITH SOUTHEASTERLY WINDS DEVELOPING
OVER THE MOUNTAINS TONIGHT. WITH A STABLE AIR MASS IN PLACE...THESE
WINDS WILL LIKELY BECOME VERY GUSTY IN THE FOOTHILLS DUE TO THE
FORMATION OF MOUNTAIN WAVES. THESE WINDS SHOULD DIMINISH SHORTLY
AFTER SUNRISE ON WEDNESDAY MORNING...AS WINDS SHIFT TO THE NORTHWEST
BEHIND THE PASSAGE OF A STRONG COLD FRONT.


TNZ018-040>047-071>074-085>087-VAZ006-008-181600-
/O.NEW.KMRX.WI.Y.0017.111019T0000Z-111019T1200Z/
JOHNSON-NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-
SEVIER SMOKY MOUNTAINS-MCMINN-NORTHWEST MONROE-SOUTHEAST MONROE-
RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MOUNTAIN CITY...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...MARYVILLE...CADES COVE...SEVIERVILLE...
GATLINBURG...ATHENS...MADISONVILLE...COKER CREEK...LEBANON...
ABINGDON
351 AM EDT TUE OCT 18 2011

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 AM
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 8 AM
WEDNESDAY.

* EVENT...SOUTHEASTERLY WINDS OF 20 TO 30 MPH...WITH HIGHER GUSTS
  UP TO 50 MPH...ARE EXPECTED AROUND THE MOUNTAINS AND THEIR
  ADJACENT FOOTHILLS.

* TIMING...BEGINNING SHORTLY AFTER SUNSET TONIGHT...AND CONTINUING
  UNTIL AROUND SUNRISE WEDNESDAY MORNING.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES. IN ADDITION...A FEW TREES
  MAY BE BLOWN DOWN AROUND THE FOOTHILLS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH WITH GUSTS OF 40
TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...SO USE
CAUTION WHEN DRIVING.

&&

$$

DMG
2 follow-up statements
163 
WWUS74 KMRX 181435
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
1035 AM EDT TUE OCT 18 2011

...WINDY CONDITIONS EXPECTED TONIGHT AROUND THE MOUNTAINS AND
THEIR ADJACENT FOOTHILLS...

.A STRENGTHENING LOW PRESSURE SYSTEM WILL MOVE EASTWARD TOWARD THE
TENNESSEE RIVER VALLEY TODAY...WITH SOUTHEASTERLY WINDS DEVELOPING
OVER THE MOUNTAINS TONIGHT. WITH A STABLE AIR MASS IN PLACE...THESE
WINDS WILL LIKELY BECOME VERY GUSTY IN THE FOOTHILLS DUE TO THE
FORMATION OF MOUNTAIN WAVES. THESE WINDS SHOULD DIMINISH SHORTLY
AFTER SUNRISE ON WEDNESDAY MORNING...AS WINDS SHIFT TO THE
NORTHWEST BEHIND THE PASSAGE OF A STRONG COLD FRONT.

TNZ018-040>047-071>074-085>087-VAZ006-008-182245-
/O.CON.KMRX.WI.Y.0017.111019T0000Z-111019T1200Z/
JOHNSON-NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-
SEVIER SMOKY MOUNTAINS-MCMINN-NORTHWEST MONROE-SOUTHEAST MONROE-
RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MOUNTAIN CITY...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...MARYVILLE...CADES COVE...SEVIERVILLE...
GATLINBURG...ATHENS...MADISONVILLE...COKER CREEK...LEBANON...
ABINGDON
1035 AM EDT TUE OCT 18 2011

...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 8 AM
EDT WEDNESDAY...

* EVENT...SOUTHEASTERLY WINDS OF 20 TO 30 MPH...WITH HIGHER 
  GUSTS UP TO 50 MPH...ARE EXPECTED AROUND THE MOUNTAINS AND 
  THEIR ADJACENT FOOTHILLS. 

* TIMING...BEGINNING SHORTLY AFTER SUNSET TONIGHT...AND 
  CONTINUING UNTIL AROUND SUNRISE WEDNESDAY MORNING. 

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. IN ADDITION...A FEW 
  TREES MAY BE BLOWN DOWN AROUND THE FOOTHILLS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH WITH GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...
SO USE CAUTION WHEN DRIVING.

&&

$$
418 
WWUS74 KMRX 182030
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
430 PM EDT TUE OCT 18 2011

...WIND ADVISORY CANCELLED...


TNZ018-040>047-071>074-085>087-VAZ006-008-182130-
/O.CAN.KMRX.WI.Y.0017.111019T0000Z-111019T1200Z/
JOHNSON-NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-
SEVIER SMOKY MOUNTAINS-MCMINN-NORTHWEST MONROE-SOUTHEAST MONROE-
RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MOUNTAIN CITY...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...MARYVILLE...CADES COVE...SEVIERVILLE...
GATLINBURG...ATHENS...MADISONVILLE...COKER CREEK...LEBANON...
ABINGDON
430 PM EDT TUE OCT 18 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS CANCELLED THE WIND
ADVISORY. 

THERE STILL MAY BE SOME WIND GUSTS TO NEAR 40 MPH ACROSS SOME OF
THE HIGHER ELEVATIONS AND FOOTHILLS AT TIMES TONIGHT. HOWEVER...THE
THREAT OF STRONGER WINDS HAS DECREASED.  



$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Oct 18, 1:35 AM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Oct 18, 1:35 AM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
135 AM EDT TUE OCT 18 2011

.AVIATION...
CURRENT SURFACE ANALYSIS SHOWS A WEAK QUASI-STATIONARY FRONTAL
BOUNDARY GENERALLY ALONG A NASHVILLE TO PIKEVILLE KY LINE...WITH AN
UNSEASONABLY MILD AIR MASS OVER THE FORECAST AREA. THIS FRONTAL
BOUNDARY IS EXPECTED TO REMAIN NORTH OF THE TAF SITES TODAY...WITH
VFR CONDITIONS CONTINUING THROUGH THE AFTERNOON HOURS (EXCEPT SOME
MVFR VISIBILITIES DUE TO FOG AT KTRI AROUND SUNRISE). HIGH CLOUDS
WILL GRADUALLY INCREASE THROUGHOUT THE DAY...AS A LOW PRESSURE
SYSTEM OVER THE SOUTHERN PLAINS SLOWLY MOVES EASTWARD. MVFR
VISIBILITIES DUE TO SHOWERS ARE EXPECTED TO DEVELOP AT KCHA IN THE
EVENING HOURS AFTER SUNSET...AS A STRONG COLD FRONT APPROACHES FROM
THE WEST.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG
Hazardous weather outlook, Oct 17, 5:00 AM EDT, 22 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT MON OCT 17 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-181000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) MON OCT 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG COLD FRONT IS EXPECTED TO MOVE ACROSS THE TENNESSEE RIVER
VALLEY ON TUESDAY...WITH SHOWERS AND THUNDERSTORMS DEVELOPING AHEAD
OF IT. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE DURING THE
AFTERNOON AND EVENING HOURS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME DUE TO THE
ISOLATED NATURE OF THE EXPECTED SEVERE THREAT.

DMG

Nearby

Wind Advisories in Tennessee, 2011Wind Advisories in Virginia, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.